Learn the Signs of Overdose
Tramadol is a drug that has killed more people than heroin and cocaine. In 2016, with more than 19 million prescriptions, tramadol was the 39th most prescribed medication in the US.1 Prescriptions have only gone up, with more than 24 million tramadol prescriptions in 2018.
In fact, according to the Substance Abuse and Mental Health Services Administration, the number of ER visits related to tramadol abuse has increased by 250% from 2005 to 2011.
Tramadol is a prescribed pain reliever that is used to treat chronic pain. It’s one of the most potent pain killers on the market that binds to pain receptors, stopping pain signals.
It’s often prescribed for its less addictive properties than other painkillers. But due to its calming and euphoric effects, it is possible to develop an addiction—especially when it’s taken for a long time or when taken in larger doses than prescribed.
The tramadol overdose amount can vary, depending on:
For example, the standard dose for extended-release is 100 milligrams, once a day. Oral tablets are generally 25 milligrams per day. However, people with higher or lower body mass indexes may be prescribed different doses.
Seizures most commonly happen larger doses are taken. Generally, a large dosage is considered to be taking more than 400mg per day for an extended time.
Tramadol is prescribed to be taken orally. Unfortunately, some people use it by snorting it or injecting it intravenously. When the medication isn’t taken as intended, it can significantly increase the drug’s potential dangers.
Mixing tramadol with other opioids, sedatives, or alcohol also increases the chance of overdose, even at smaller milligram quantities.
The most common signs of a tramadol overdose may include:
Tramadol is a central nervous system depressant. As such, it can slow down the function of the lungs and heart. In some cases, people who take a larger dose than prescribed stop breathing and overdose. The most common symptoms of a tramadol overdose are central nervous system (CNS) depression (slowed breathing), nausea, vomiting, tachycardia, and seizures.2
The number of tramadol overdose deaths has increased over the years. According to research by the Centers for Disease Control and Prevention, overdose deaths involving synthetic opioids, such as tramadol, have increased from 8% in 2010 to 18% in 2015.3
Tramadol can be especially life-threatening when taken in large doses or combined with other substances. In most cases, death occurs after ingesting large amounts within a 24-hour period.
One study has found that tramadol is generally non-life-threatening to humans. However, taking tramadol with other substances such as analgesics, muscle relaxants, and CNS depressants can lead to overdose and potentially death.1
The most common causes of death after tramadol overdose are cardio-respiratory depression, resistant shock, asystole (heart attack), and liver failure.
The treatment of tramadol overdose is mainly supportive and requires careful monitoring. In severe toxicities, activated charcoal within 1-2 hours of ingestion is needed for recovery.
As seizures are a side-effect of a Tramadol overdose, medical treatment with Naloxone is avoided because Naloxone contains a similar side effect. Naloxone should only be administered if respiratory depression has developed.
Seizures due to tramadol do not respond to Naloxone but improve with the administration of benzodiazepines.
Treatment for tramadol addiction depends how severe the dependence is. However, it will include all or some of the following treatments:4
This information should not replace a visit to a doctor or treatment center. If you are concerned that you or a loved one might be suffering from a tramadol addiction, ask for professional help today.
If you or a loved one needs help, please call us at
(888) 744-9969 and our team at Blueprints For Recovery in Arizona will help.